MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 641CF0308
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted for this complaint.The event awareness date is 22jul2016, however the event was found to be mdr reportable on 02sep2016.Additional procode: d2b.(b)(4).Very limited information was received.The prowler select plus microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location callouts are reference only.Located 18.0 centimeters off the distal tip of the green introducer, the device positioning unit (dpu) and the coil protrude outside the sheath.There is no mechanical sheath damage at the protrusion site.Note the coil buckling at the protrusion site.Unreported damage to the proximal section of the coil being stretched was found.While the exact circumstances of how and when the coil was damaged, it appears it may have occurred during the complaint event.The distal section of the coil is undamaged.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The coil was too damaged for testing to duplicate the field complaint.The complaint of the coil impeded inside the microcatheter cannot be confirmed; however the complaint of the dpu/coil protruding through the sheath is confirmed.While the exact root cause cannot be determined, two possible contributing factors were found.These contributing factors may have worked in tandem or separately with each capable of producing similar results.The primary contributing factor to the coils advancement difficulty inside the microcatheter and to the dpu/coil¿s protrusion outside the sheath may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have caused the dpu and coil to protrude out of the sheath and for a portion of the coil damage found.In this condition the coil cannot be advanced or resheathed.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the return of the prowler select plus microcatheter and the rhv used in the procedure, it cannot be determined if these components had any additional contributions.The secondary, but equally important contributing factor to the coils advancement difficulty inside the microcatheter and to the dpu/coils protrusion outside the sheath may have been due to the selection of an oversized 18 microcatheter that was used with the orbit galaxy g2.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿proper selection of the appropriately sized microcatheter is required to avoid damage to the codman microcoil system and to minimize potential complications.Microcatheter selection is also determined by the physician and is predicated by the location of the aneurysm, patient safety, and physician preference.The orbit galaxy g2 system is compatible with microcatheters with inner lumen diameters ranging from 0.0165¿ to 0.019¿ inches (0.419 to 0.483 mm).The inner lumen of the prowler select plus microcatheter is 0.021¿.A review of the manufacturing documentation associated with this lot (p11823) presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and analysis the reported event of the impediment of the coil inside the microcatheter cannot be confirmed; however protrusion of the coil outside sheath was confirmed.The root cause could not be determined, but the reported events may have been caused when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of retracting back at a forty-five degree angle.The event could have also been caused due to the selection of an oversized 18 microcatheter that was used with the orbit galaxy g2.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
As reported by a health care professional, during the procedure a galaxy2 coil (641cf0308/p11823) could not be advanced into a prowler select plus microcatheter (lot unknown) and poked through slit in the protective sheath.It was reported that multiple galaxy 2 coils were successfully deployed, it is unknown if they were deployed prior to or after the event.There were no serious injuries to the patient or medical interventions required due to the reported event.The event occurred prior to the product being introduced into the patient.Patient details and procedure information are unknown.It was reported that the complaint product is available for return.
 
Additional Manufacturer Narrative

Brand Name
ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key5925535
Report Number2954740-2016-00199
Device Sequence Number915503
Product Code HCG
UDI-Device Identifier10878528009488
UDI-Public(01)10878528009488(17)210131(10)P11823
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K120686
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 07/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue Number641CF0308
Device Lot NumberP11823
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/02/2016
Supplement Report FDA Received Date09/06/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROWLER SELECT PLUS MICROCATHETER (LOT UNKNOWN)